Send to

Choose Destination
See comment in PubMed Commons below
J Appl Physiol (1985). 1988 Aug;65(2):525-33.

Changes in plasma volume during bed rest: effects of menstrual cycle and estrogen administration.

Author information

  • 1Stress Physiology Laboratory, Johns Hopkins School of Hygiene and Public Health, Baltimore, Maryland 21205.


Bed rest (BR) is associated with a decrease in plasma volume (PV), which may contribute to the impaired orthostatic and exercise tolerances seen immediately after BR. The purpose of this study was to determine whether increases in blood estrogen concentration, either during normal menstrual cycles or during exogenous estrogen administration, would attenuate this loss of PV. Nineteen healthy women (21-39 yr of age) completed the study. Twelve women underwent duplicate 11-day BR without estrogen supplementation. PV decreased significantly (P less than or equal to 0.01) during both BR's, from 2,531 +/- 113 to 2,027 +/- 102 ml during BR1 and from 2,445 +/- 115 to 2,244 +/- 96 ml during BR2. The women who began BR in the periovulatory stage of the menstrual cycle (n = 3), a time of elevated endogenous estrogens, had a transient delay in loss of PV during the first 5 days of BR. Women who began BR during other stages of the menstrual cycle (n = 17) showed the established trend to decrease PV primarily during the first few days of BR. Seven additional women underwent a single 12-day BR while taking estrogen supplementation (1.25 mg/day premarin). PV decreased during the first 4-5 days of BR, then returned toward the pre-BR level during the remainder of the BR (pre-BR PV, 2,525 +/- 149 ml; post-BR PV, 2,519 +/- 162 ml). Thus menstrual fluctuations in endogenous estrogens appear to have only small transient effects on the loss of PV during BR, whereas exogenous estrogen supplementation significantly attenuates PV loss.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center